MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71335552
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Medical device site infection (4845)
Date of Event 12/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2023, the patient experienced an infection.This adverse event was solved by revision surgery on (b)(6) 2024, in which one (1) r3 3 hole acet shell 52mm, one (1) anthology so por pl ha sz 1, one (1) oxinium fem hd 12/14 32mm -3, one (1) r3 0 deg xlpe acet lnr 32mm x 52mm and one (1) ref spher head screw 20mm were explanted.Patient's current health status is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a reported patient complication that includes reference to the use of a smith+nephew product without evidence of a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2023, the patient experienced an infection.This adverse event was solved by revision surgery on 25-dec-2024, in which one (1) r3 3 hole acet shell 52mm, one (1) anthology so por pl ha sz 1, one (1) oxinium fem hd 12/14 32mm -3, one (1) r3 0 deg xlpe acet lnr 32mm x 52mm, one (1) ref spher head screw 25mm and one (1) ref spher head screw 20mm were explanted.Patient's current health status is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
B5, d10: updated.
 
Additional Manufacturer Narrative
Additional information: d4, d10 and h4.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: h6 (type of investigation), h11.Correction: b5, d10 (one part number corrected).H11: the devices were not returned for evaluation; therefore, device analyses could not be performed.The clinical/medical investigation concluded that, a definitive clinical root cause for the reported infection approximately 21 months post tha, could not be determined.Infections are a known risk associated with joint replacement procedures, and the infection is likely exogenous in nature and unrelated to the device itself.It cannot be concluded whether there was a mal performance of the implant or implant failure of the smith and nephew product.Furthermore, it remains unclear whether the instructions for use for total hip systems was adhered to.As the instructions for use does caution, "that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified as a potential complication associated with total hip arthroplasty surgery, primary or revision.¿ therefore, based on these conclusions, a sterilization review was not performed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the ref spher head screw 20mm a review of complaint history revealed similar events over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the rest of the devices, a review of complaint history for the part numbers over the past 12 months and for the batches number based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2023, the patient experienced an infection.This adverse event was solved by revision surgery on (b)(6)2024, in which one (1) r3 3 hole acet shell 52mm, one (1) anthology so por pl ha sz 1, one (1) oxinium fem hd 12/14 32mm -3, one (1) r3 0 deg xlpe acet lnr 32mm x 52mm, and two (2) ref spher head screw 20mm were explanted.Patient's current health status is unknown.No further complications were reported.

Brand Name
R3 3 HOLE ACET SHELL 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21191251
Report Number1020279-2025-00143
Device Sequence Number3378499
Product Code LPH
UDI-Device Identifier03596010598240
UDI-Public3596010598240
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71335552
Device Lot Number22AM06593
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/25/2024
Supplement Date Received by Manufacturer01/24/2025
04/02/2025
07/14/2025
Initial Report FDA Received Date01/20/2025
Supplement Report FDA Received Date01/28/2025
04/28/2025
07/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY SO POR PL HA SZ 1: 71357001, 14GM13048; ANTHOLOGY SO POR PL HA SZ 1: 71357001, 14GM13048; ANTHOLOGY SO POR PL HA SZ 1:71357001,UNKNOWN; OXINIUM FEM HD 12/14 32MM -3: 71343203, 20LM01054; OXINIUM FEM HD 12/14 32MM -3: 71343203, 20LM01054; OXINIUM FEM HD 12/14 32MM -3:71343203,UNKNOWN; R3 0 DEG XLPE ACET LNR 32MMX52MM:71339552,UNKNOWN; R3 0 DEG XLPE ACET LNR 32X52: 71339552, 21JM01427; R3 0 DEG XLPE ACET LNR 32X52: 71339552, 21JM01427; R3 3 HOLE ACET SHELL 52MM, 71332525; REF SPHER HEAD SCREW 20MM: 71332520, 22HB00225; REF SPHER HEAD SCREW 20MM: 71332520, 22HB00225; REF SPHER HEAD SCREW 20MM: 71332520,22HB00614; REF SPHER HEAD SCREW 20MM:71332520,UNKNOWN; REF SPHER HEAD SCREW 25MM: 71332525, 22HB00614
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale